Volume 31, Issue 4 (October 1986)

    Dicyclomine in the Sudden Infant Death Syndrome (SIDS)—A Cause of Death or an Incidental Finding?

    (Received 27 November 1985; accepted 27 January 1986)

    Published Online: October

    CODEN: JFSOAD

      Format Pages Price  
    PDF 5 $25   ADD TO CART


    Abstract

    We report a case of a small infant apparently dying of the Sudden Infant Death Syndrome (SIDS) with a postmortem blood dicyclomine level of 200 ng/mL. Review of the literature and the comparison with blood dicyclomine values from four rabbits given equivalent doses suggests that a blood dicyclomine value of 200 ng/mL probably is in the therapeutic range for infants. Although safely used for years for infantile colic, recently, the administration of dicyclomine has been related to acute episodes of apnea, seizures, and coma. In the absence of those acute reactions, we feel that a 200-ng/mL blood dicyclomine level in a child dying of apparent SIDS should not prevent categorization of the death as SIDS.


    Author Information:

    Randall, B
    Forensic pathologist, Laboratory of Clinical Medicine and associate professor, University of South Dakota School of Medicine, Sioux Falls, SD

    Rance, F
    Pathologist assistant, Laboratory of Clinical Medicine and instructor, University of South Dakota School of Medicine, Sioux Falls, SD

    Gerry, G
    President and laboratory director, Technical Assistance Corp., Sioux Falls, SD


    Stock #: JFS11927J

    ISSN: 0022-1198

    DOI: 10.1520/JFS11927J

    ASTM International
    is a member of CrossRef.

    Author
    Title Dicyclomine in the Sudden Infant Death Syndrome (SIDS)—A Cause of Death or an Incidental Finding?
    Symposium , 0000-00-00
    Committee E30